Hail, Ramsey
- When
- June 7, 6:05 PM CST
- Where
- Ramsey County, 0.83 mi NNE of Lakewood Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.080, -98.920
The hail fell at Creel Bay.
As a cold front moved into the Devils Lake region during the early evening of June 7th, thunderstorms broke out along the front. Although the front stalled, storms continued to form and dissipate as far east as the northern Red River Valley during the late evening and early morning hours of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As a cold front moved into the Devils Lake region during the early evening of June 7th, thunderstorms broke out along the front. Although the front stalled, storms continued to form and dissipate as far east as the northern Red River Valley during the late evening and early morning hours of the 8th. These storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 3:48 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
448 PM CDT Fri Jun 7 2019
.UPDATE...
Issued at 446 PM CDT Fri Jun 7 2019
Expanded Wind Advisory to cover the rest of our ND counties
including Fargo as 45 mph winds are starting to be reported in
those areas. Still expect improvement by 7PM (00Z).
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CDT Fri Jun 7 2019
Convection timing and strength will be the main challenge for the
period.
Elevated showers continue over our far northwestern counties close
to the surface trough, but the rest of the region remains windy
and hot this afternoon. With quite a bit of mixing, dew points are
mainly in the 50s and there have been some reports of blowing
dust. SPC mesoanalysis has some 1500-2000 J/kg of ML CAPE under
the cap, and approaching weak vorts coming up the southwesterly
flow will provide some upper support for storm development along
the surface trough axis this evening. There continues to be some
variation in the CAMs models on timing of convection developing in
the northwestern counties, but there seems to be some convergence
on the 23-01Z time frame. Deep layer bulk shear is not very
impressive until the upper ridge axis moves further east, but SPC
meso page has some effective shear around 25-30 kts across our
northern counties and better shear further west that will come in
later tonight. The SCCRAM has some 15-20 percent probabilities of
severe hail in the next 4 hours, and there is some good chances of
over 100 m2/s2 updraft helicities. Tornado threat does not seem
very high due to high bases expected for the thunderstorms. At
this point will continue to message hail threat over Devils Lake
Basin this evening, with some spreading into the northern RRV
later tonight.
CAMs have a weakening trend to convection after 06Z, with showers
lingering over at least the northern forecast area through tonight
and tomorrow morning. Another stronger shortwave will move up the
southwesterly flow tomorrow, with the surface trough and a cold
front moving into the RRV. Depending on what happens tonight,
there could be another round of thunderstorms developing along the
cold front tomorrow afternoon. Bulk shear is not very impressive
until the front passes and instability decreases, but there could
be enough overlap for some isolated severe potential. Temps
tomorrow will be very dependent on the front and when convection
fires. For now have mid 80s ahead of the boundary in our MN
counties but mid 60s in the Devils Lake Basin with the strong cold
air advection. Temps should drop into the 40s and 50s Saturday
night with some lingering showers and thunderstorms as the cold
front pushes the rest of the way through.
.LONG TERM...(Sunday through Friday)
Issued at 318 PM CDT Fri Jun 7 2019
Some rain and a few thunderstorms may continue into parts of Sunday
morning, but most of the day should be dryer as the cold front will
be well into eastern Minnesota by Sunday. With the passage of this
cold front temperatures on Sunday and for the next week will be
cooler with high temperatures generally in the 60s and 70s.
Dry start to the work week with surface high pressure leading to
dry, but continued cooler weather. By the middle of the work week a
shortwave is expected to move across the Northern Plains to bring us
our next chance for rain. Models have come into better agreement
with timing of Tuesday evening into Wednesday morning. The placement
and evolution of the surface low still differs between ECMWF, GFS,
and RDPS guidance. This difference also continues with instability
as the GFS for this period has over twice as much CAPE as the ECMWF.
This is continued from the overnight runs with the GFS around 1500
J/kg and the ECMWF around 500 to 750 J/kg. Regardless should
support chances for thunderstorms Tuesday into Wednesday, but the
possible strength of these thunderstorms remains uncertain.
After the midweek system surface high pressure returns on Friday
brining an end to the rain chances. Thursday also marks the beginning
of a warming trend with a return to above normal temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jun 7 2019
Gusty south winds will be the primary aviation impact this
afternoon, before DVL sees a threat for severe thunderstorms capable
of damaging hail, abrupt wind shifts, and lightning. The
thunderstorm activity will be across most of central and northeast
North Dakota. By 03Z, a swath of strong LLWS sets up from
southeastern North Dakota into northwest Minnesota, impacting
GFK/FAR/TVF/BJI with the strongest LLWS expected at TVF. While
ceilings and vsbys should remain VFR, evening and nighttime flying
will be dangerous for the GA community...as well as operations at E-
W oriented runways this afternoon due to significant cross wind
factors. DVL will see cigs lower to MVFR tomorrow morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Wind Advisory until 7 PM CDT this evening for MNZ001-004-007.
&&
UPDATE...DJR
SHORT TERM...JR
LONG TERM...NC
AVIATION...SpeicherHazardous Weather Outlook National Weather Service Grand Forks ND 335 PM CDT Fri Jun 7 2019 MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-080930- West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Western Walsh County- 335 PM CDT Fri Jun 7 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight South winds are expected to gust up to 45 mph this afternoon. Scattered severe thunderstorms are possible over the Devils Lake region into the northern Red River Valley from 6 pm to midnight. Hail up to golfball size, wind gusts to 70 mph, and localized heavy rain are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On Saturday into Saturday night, isolated strong to severe thunderstorms are possible along and east of the Red River Valley. Hail up to 1 inch in diameter, wind gusts to 60 mph, and localized heavy rain are possible with these storms. Thunderstorms are also possible Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049- 052-053-080930- Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent- Richland- 335 PM CDT Fri Jun 7 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Strong wind gusts to 40 mph at times will be possible in portions of southeastern North Dakota. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On Saturday into Saturday night, isolated strong to severe thunderstorms are possible along and east of the Red River Valley. Hail up to 1 inch in diameter, wind gusts to 60 mph, and localized heavy rain are possible with these storms. Thunderstorms are also possible Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for tonight, but may be needed tomorrow.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 703 PM CDT Fri Jun 7 2019 NDZ014-015-080045- Benson ND-Ramsey ND- 703 PM CDT Fri Jun 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENSON AND CENTRAL RAMSEY COUNTIES UNTIL 745 PM CDT... At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over Lakewood Park, or near Devils Lake, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lakewood Park around 705 PM CDT. Devils Lake around 710 PM CDT. Webster around 730 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4853 9884 4834 9829 4797 9894 4804 9912 TIME...MOT...LOC 0003Z 215DEG 29KT 4806 9895 Knutsvig
The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
8 hail, 6 thunderstorm wind. Local standard time, as filed.
The hail fell at Creel Bay.
Dime to quarter size hail fell.
An 8 inch diameter tree was blown down at the Mount Carmel Recreation Area.
The hail fell off and on.
A few trees were blown down near the Frost Fire ski area.
The hail fell 5 miles south of St. Thomas.
Several large tree branches were blown down at a homestead in northern Farmington Township.
Several large tree limbs were blown down causing sporadic power outages. A nearby NDDOT mesonet sensor reported a 51 mph wind gust.
The wind gust was measured by a NDSU NDAWN mesonet station.
Strong wind gusts damaged several barns and an old garage. A nearby NDSU NDAWN mesonet station measured a 57 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817986, 817988, 817989, 817990, 817992, 817994, 817995, 817996, 817997, 817999, 818001, 818004, 818002, 818003.